72.8K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Losing my toenails

3 REPLIES 3
Chick1
Member

Re: Losing my toenails

Hello Pinklily,

I had Fec-T treatment. At the end of the T treatment, the feet and nail problems began. Oncoman said I would not lose my toenails when I showed him them. However, on this occasion he was wrong.

My fingernails remained in tact but they lost strength, and changed to an off white colour. However none came out. Toenails were a different matter. Walking was incredibly sore for a time and I also could not bear any weight on my toes (even a sheet on them at night could be painful). The skin turned red, sone nails lost colour. When I went to trim one, the complete nail came off in my hand. As I could not stand the pain anymore, I had a telephone GP consultation and was diagnosed with neuropathy. Gabapentin was offered for nerve pain which I refused but did accept to try some Capsaicin (chilli pepper cream) which can help with nerve pain. Gp said not to worry about nails coming out unless it was sore afterwards or there were signs of infection. It was a relief when a few more came out as pain reduce and I could walk normally.

At the chemo ward I was at, there were podiatry services provided (by a Charitable Trust). I had my nails trimmed which speeded up the loss of some of them - thank goodness. However, it took over a year from starting chemo for the last nail to come out - one of the big toes.

When I had the awful pains, I asked Onco nurse and others about ideas for covers to cushion all the sore individual toes. No one had any ideas but I just went on a hunt around Boots and bought some cushion gel pads to put around most of my toes until the worst of the pain was over. These really helped.

From my experience, losing your toenails sounds worse than it is (as long as no infection etc). I felt no pain when tge nails came off. My new toenails look a lot better than my old ones - I can even see it as a chemo benefit 😊

Hope you find something to alleviate any pain and discomfort and may your new ones grow quickly. All the best to you Pinklily,
Chick 🐥 x
pinklily
Member

Re: Losing my toenails

Thanks for the input appletree. I did go to my gp and she said, it's not an infection, have a word with your oncologist, talk about going round in circles.

 

I'm trying to find some 100% cotton socks for ladies that I could wear in bed of a night, if the nails come off, or get any loser, the last thing I want to do is have them torn off in bed.

 

Surching the net and ebay to find 100% cotton socks, so far the size is 4-8, I'm only a size 5, any ideas please let me know. Smiley Happy

Appletree
Member

Re: Losing my toenails

Oh dear, Pinklily, this does sound nasty.

 

Have you had a chat with your GP? He or she could perhaps recommend a chiropodist, and probably one who could make home visits. It sounds as though you need professional advice.

 

My own GP has such information and put me onto a really good chiropodist who charges £30.00 for a visit (that's inclusive) and is very helpful. Getting such help through the NHS is, I think, a bit difficult nowadays, but you could make enquiries.

 

Hope you can get it sorted soon.

pinklily
Member

Losing my toenails

I've finished the EC and about to start rads in February. I was really pleased because my finger nails seem to be doing quite well and I'm making sure I use plenty of hand cream and Burt's Bees for my nails, wear warm gloves when out and gloves for washing up etc. But three weeks ago my toenails started to change colour and this week the nails have started to lift off their beds.

 

I just wondered if anyone could advice me, from their experience, what I can do to make my toes more comfortable as they are very sore and what I should avoid or do to make the whole process a little bit more bearable.

 

My oncologist said I am going to lose them, but was not very helpful on what to do to prevent infection or discomfort. Smiley Sad